Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Warnings on common painkillers may get stronger

The FDA wants consumers to understand that over-the-counter drugs like aspirin and Tylenol aren't always safe

Dec 20, 2006 | Los Angeles Times

The government Tuesday proposed stronger safety warnings for nonprescription painkillers found in most family medicine cabinets as well as many an office drawer and gym bag including aspirin, Tylenol, Advil, Motrin and Aleve.

The Food and Drug Administration said it was concerned that consumers were poorly informed about serious and potentially fatal complications from misusing the medications, although the risks are well-known to healthcare professionals.

"Acetaminophen is an enormous problem in the United States and overshadows prescription drug toxicity," said Dr. William M. Lee of the University of Texas Southwestern Medical Center at Dallas, an expert on liver failure. "This is finally doing something in response."

Acetaminophen, the active ingredient in Tylenol and its generic equivalents, is also found in many other painkillers and cold remedies. Researchers have linked overdoses of the drug to more than 56,000 emergency room visits a year and 26,000 hospitalizations, including some requiring liver transplants. The FDA estimates that 200 people a year die from acetaminophen overdoses, although others have put the figure at more than 450.

The other painkillers covered by the warning NSAIDs, or nonsteroidal anti-inflammatory drugs can cause bleeding in the stomach. NSAIDs include ibuprofen, which is sold as a generic and under the brand names Advil and Motrin; naproxen, the active ingredient in Aleve; and aspirin.

Acetaminophen and NSAIDs are used for pain, fever, headaches and muscle aches. The FDA said that in any given week, 48 million adults use acetaminophen products, and 17 million take NSAIDs daily.

The FDA has been considering stronger warnings for nonprescription painkillers for more than four years. But because of the ponderous nature of the federal regulatory process, it could take another year or more before the agency's proposed wording and layout changes appear on all drug packages — unless manufacturers voluntarily embrace the changes.

Johnson & Johnson, the maker of Tylenol and Motrin, said Tuesday it would work with the FDA to improve safety information for consumers, but stopped short of saying it would quickly adopt the proposal.

The Consumer Healthcare Products Assn., a trade group representing manufacturers, said many companies had already improved their safety information. "Member companies take very seriously the safe use of over-the-counter medicines," said Linda Suydam, the association's president.

The FDA's proposal to be published in Tuesday's Federal Register is to make the current warning information clearer and more forceful. A key element would require standard language for all medications containing the drugs. That is not the case now.

"We more or less allowed the companies to voluntarily put warnings" on their products, said Dr. Charles J. Ganley, the FDA's director of nonprescription drugs. "The language is not the language we wanted on there."

Although the safety concern is not new, Ganley said, the FDA is striving to better communicate it to the public. The medications are safe when used as directed, he emphasized.

For consumers, there are some common mistakes to avoid with both kinds of painkillers. Drinking three or more alcoholic beverages a day while using them can trigger problems, the FDA said.

Also, patients must take care not to exceed the recommended overall dose if they are taking other products with the same ingredient. For example, Tylenol and Nyquil, a popular over-the-counter cold treatment, contain acetaminophen.

NSAIDs and acetaminophen are also found in prescription drugs, and that can cause different sorts of problems. Patients dependent on the codeine derivative in the painkiller Percocet, for instance, could unwittingly overdose on acetaminophen if they took Tylenol at the same time.

The FDA also said it was considering whether to limit the number of acetaminophen pills in a single package. After British regulators imposed such a restriction, the number of suicides dropped.

"The legislation that was put in place in [Britain] has significantly diminished the number of overdoses and liver transplants there," said Lee, the liver failure expert. "That is in need of further review by the FDA."

Some consumer groups chastised the FDA for dragging its feet. "Our major question is: What took the agency so long?" said Dr. Peter Lurie, deputy director of Public Citizen's Health Research Group.

Evidence of problems with both kinds of drugs has been available for decades, he said, and there are indications that acetaminophen poisoning is on the rise in the United States.

But Ganley said the process for requiring safety warnings on over-the-counter drugs was particularly cumbersome and required painstaking investigation. Once the proposed rule is published, the public will have 150 days to comment on it.

Under the FDA proposal, drugs containing acetaminophen would carry warnings that highlight the potential for liver problems, particularly with high doses, or when using more than one medication with the ingredient, or when taken with moderate amounts of alcohol.

The active ingredient, acetaminophen, would be prominently displayed to help consumers recognize it as a component of different medications.

For NSAIDs, the new warnings would call attention to the potential for stomach bleeding in patients over 60, or in those who have had previous ulcers or bleeding or are taking blood-thinning medication. They would also advise against taking the medications for a longer time than directed, or with alcohol, or in combination with other medications that contain NSAIDs.

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo